Heart Disease Expert Forum
cold medicines
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

cold medicines

I am on atenolol for IST, the pharmacy always places an insert with my prescription that states to ask about taking cold meds.  So, I asked the pharmacist about it and she said no decongestants, but she thought I was taking it for high blood pressure.  She said she didn't have an answer because she isn't familiar with IST.  Does this  mean I can take anything, because it was prescribed for IST?  What I really want is an antihistamine, preferably AlkaSeltzer Cold Plus, because many other cold meds make me nervous.  Would this be okay to take?
Tags: Cold, Heart
Related Discussions
238668_tn?1232735930
Only your doctor can tell you what medications are safe for your particular situation.  In general we advise patients with heart conditions to avoid decongestants that contain phenylepherine.
10 Comments
Blank
Avatar_n_tn
I went ahead and picked up the Alka-Seltzer Plus because it had Phenylpropanolamine not phenylepherine.  Is that okay?
Blank
238668_tn?1232735930
Phenylpropanolamine is also a decongentant that heart patients should avoid.  In general if you see phenyl... that is a decongestant.
Blank
Avatar_n_tn
Dear Dr.,
You originally said about asking my dr. (ep)about what cold meds to take, I had, awhile ago, and he said Dayquil or Nightquil, but I was afraid it would make me nervous and I knew Alka Seltzer Plus wouldn't,so... (Nightquil contains a "psuedo___" decongestant).
Anyway, I thought I better take your advice and call about taking the Alka Seltzer.  One of his partners in his practice returned my call and said I can take anything!  My dr. had told me I couldn't because most would have the opposite effect of the atenolol.  I don't want to be a pest, so I am surrendering and am going to try the Nightquil (plus I am afraid to take the Alka Seltzer, now).
I would like to ask you what you think about dr.s in the same practice disagreeing like that.  This same partner,also, told me to take antibiotic proph. when mine said he wouldn't recommend it.  (I am going with the anti. proph. because of the info I rec'd. from the dr.s on this forum). So, is this kind of disagreement common, I can imagine it is and should I strictly stay with my dr.'s suggestions from here on in? Happy Holidays!
Blank
238668_tn?1232735930
Only your doctor can make recommendations for you.  Information provided here is for general purposes only.
Blank
Avatar_n_tn
Jan:

Be extremely cautious about mixing over the counter meds with your prescription cardiac medications!!

Many doctors will disagree about the potential for side effects from these different types of meds. The CCF is one of the top institutes in this country.....if you have questions about the effects of the over the counter meds, one of the best people you can ask is the pharmacist, whose job it is to know side effects, which meds don't mix, etc..  In fact, check the paperwork that comes with your prescriptions. It usually gives you a listing of medications that you should not mix with your physical prescribed medication.

Many cold and flu preparations you can buy over the counter have ingredients that cause drowsiness or sleeplessness and excitability. Each person is different. But when you mix then with prescription medications, each different person can easily become different once again.

BE CAREFUL AND TALK TO YOUR PHARMACIST!! Good luck and get well.
Blank
Avatar_n_tn
Dear Kathy,
Thank you. The problem was the pharmacist didn't know what to recommend and my ep recommended NightQuil,telling me I couldn't take just anything because of my IST and his partner said I could  take anything.  Go figure.  Anyway, I took the NightQuil and regretted it very much!  I am making Christmas dinner today because I was too sick from the NightQuil to do anything Christmas day.  I hate cold meds, but Alka Seltzer Plus seems to be ok, I took that a few years ago with the flu, before my problems and diagnosis, so I don't know what to think.  Thanks, again.
Blank
Avatar_n_tn
Jan,

Never take any "over the counter" meds while being treated for any heart complication, with-out your doctors OK....... I have arrythmia and while taking my meds I took some nyquil and dayquil and knocked myself into
a-fib. Rhythm did not convert for a couple of days and required
electro-carioversion..... (not a pretty scene!!)... Please follow the doctors advice here!!

Best regards,
Stirling
Blank
238668_tn?1232735930
Thanks for the comments.
Blank
Avatar_n_tn
Thank you for your response.  My electrophysiologist recommended the NightQuil (and Dayquil), which I will never take again!  But I think next time I am going to chance it with the AlkaSeltzer Plus.  What type of arrhythmia do you have?
Blank
Avatar_m_tn
A related discussion, Alka Seltzer was started.
Blank
Avatar_m_tn
A related discussion, cold meds ect. was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank